Most Relaxed When I Am Slightly Distressed?

I had a meeting with my nurse practitioner today to discuss my topiramate. Like I mentioned last Sunday, the increased dosage isn’t doing what it should. I was experiencing slight tingling in my hands and feet and, more annoyingly, increased drowsiness. Moreover, the medication wasn’t working for my hypervigilance; if anything, it was making it worse. The slight tingling in my hands and feet has decreased to the point of almost disappearing over the past few days. The drowsiness has not. Neither has the hypervigilance.

A theory I came up with recently, in a conversation with the care facility’s behavior specialist, is that my ideal level of alertness is really slight distress. In terms of the care facility’s signaling plan, phase 1 rather than 0 is really when I’m most relaxed. The reason, in fact, is that relaxation scares the crap out of me because it includes a sense of loss of control.

I am reminded in this respect of my last surgery as a child, when I was eight-years-old. I clearly remember going under the anesthesia – I had refused a tranquilizer to calm me beforehand – and I also vividly remember keeping on talking, even when my speech became slurred, up till the moment the anesthetic knocked me out. I was deathly afraid of letting go of my control.

I am also reminded of my fear of going to sleep, which goes back to early childhood. It may in part be related to my trauma-related symptoms, because of course my traumas started as early as infancy. However, I wonder whether this is also somehow related to the fear of losing control.

I once heard that benzodiazepine tranquilizers are no good for people with borderline personality disorder, precisely because the anti-anxiety effect causes aggression in them. I am not sure whether my current diagnosis includes BPD or not, but something similar might be going on with me. I don’t generally become aggressive when I’m under the influence of tranquilizers. However, as my nurse practitioner said, this thing does show that alertness and distress are not some linear thing on a scale from -2 to 3 (on my care facility’s signaling plan) in real life.

The bottom line is that we don’t yet know what to do about my topiramate. We’ve so far decided to wait another week or two to see if, since the drowsiness should decrease with time, this will cause the positive effects to start becoming noticeable. If not, we may go back to my old dosage, but I’m not yet sure what to do about my PRN quetiapine then. After all, we upped my topiramate in hopes that I could do without quetiapine then. Right now, I’ve felt like I would’ve needed a PRN medication quite regularly, but I’m trying to suck it up for now. That’s pretty hard. I’ve had a few almost-sleepless nights over the past week and am pretty anxious most evenings. But yeah, I’m muddling through. Thankfully, my nurse practitioner did give me an extra appointment next week to check in on the meds.

10 thoughts on “Most Relaxed When I Am Slightly Distressed?

  1. Depending on the provider I either have borderline or traits of it. I was rarely ever aggressive with Xanax,rarely even angry. I also took Topamax,briefly,it caused my muscles to stiffen,was terrifying. With meds and our unique,individual chemistry,I’m not sure there is any certainty of how we will respond. Good we have options.
    I hope you find peace,whatever that means for you💜

    Liked by 1 person

    1. Oh, thanks so much for sharing your experience. I experience stiff muscles during the night without Topamax already due to a combination of anxiety and my mild cerebral palsy I guess. I didn’t notice it increasing with Topamax per se, but right now that I’m on 75mg total (50mg at night and 25mg in the morning), like I said, my anxiety does seem worse.

      As for benzos, I’ve taken a number of different ones and other than the effect wearing off pretty quickly, they usually don’t cause me weird reactions. That is, when I still was completely unmedicated other than PRN oxazepam, once the oxazepam wore off, I would become at least as agitated as I was before taking the medication. Whether that’s a paradoxical reaction or just the fact that the source of my agitation usually isn’t taken away by a pill, I don’t know.

      Like

  2. I can actually see what you mean with the ideal level of alertness. And I also had the fear of going to sleep when a child. Also whilst going under anaesthesia one time I purposefully kept talking until I went to sleep, but not out of anxiety, just because I was fascinated with the transition between waking and impending unconsciousness. The process is certainly that of a loss of control, yeah it’s very weird! Definitely very terrifying when 8 years old, my first surgery was at that age.

    Liked by 1 person

  3. I can sort of relate to your experience. It doesn’t really work exactly the same way for me, but losing control or even just feeling like it can be extremely scary. In theory I have no problem with mild tranquillisers like benzodiazepines or don’t have anything against feeling healthily, naturally relaxed, but in practice achieving some proper state of relaxation is something very difficult for me because I’ll always cling to having at least the last little bit of control, otherwise I think something really bad or scary is going to happen. I’m always quite freaked out whenever I feel really groggy or drowsy after any kind of medication enough that it affects my functioning in some way like makes me think slower. SO even though it’s never actually happened to me that I’d be aggressive on a tranquilliser, I guess I can understand people who are, because when you’re scared or triggered by losing control, plus someone’s response to being scared/triggered happens to be fight, it seems possible that someone could become aggressive when having their brains muffled with sedatives.
    So I really feel for you that you have to deal with the drowsiness from Topiramate still, especially that it isn’t really working any better at the increased dose.

    Liked by 1 person

    1. Thank you for sharing your thoughts. The drowsiness seems to be new on this increased dose. In fact, on the lower dosages, I’d feel somewhat more able to be active because of decreased anxiety. It is all kind of weird, but I am hoping that the drowsiness will wear off and that I’ll be less hypervigilant either as a result or generally because the medication will start to take effect.

      Like

Leave a Reply to 𝑹𝒐𝑩𝑰𝑵 ☄️ Cancel reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.